Establishing causality of CNS depression in breastfed infants following maternal codeine use

Parvaz Madadi, Farshad Shirazi, Frank G Walter, Gideon Koren

Research output: Contribution to journalArticle

43 Citations (Scopus)

Abstract

Background: We recently reported on a breastfed infant who succumbed to opioid toxicity following exposure to morphine, the active metabolite of codeine, which was prescribed to his mother who was a cytochrome P450 2D6 (CYP2D6) ultrarapid metabolizer. This report is believed to be the first case of neonatal fatality as a direct result of maternal drug excretion into breast milk and, therefore, it is critical to corroborate the causative relationship between maternal codeine use during breastfeeding and neonatal opioid toxicity with other existing evidence. Objective: To establish whether maternal use of codeine can be a cause of CNS depression in breastfed infants. Study design: A systematic review of the medical literature using several databases was conducted. The Naranjo Adverse Drug Reaction Probability Scale (NADRPS) was used to examine causality. Results: In addition to our case report, three abstracts and two full-length studies reported adverse drug reactions (ADRs) in infants exposed to codeine in breast milk. In total, 35 infants were identified. Specifically, ADRs were described as unexplained episodes of drowsiness, apnea, bradycardia, and cyanosis in suckling infants. Using the NADRPS, codeine was found to be a definite cause of CNS depression in breastfed infants. Conclusion: The use of codeine by breastfeeding mothers can cause adverse CNS events in breastfed infants. Physicians should recognize codeine use during breastfeeding as a cause of CNS depression in infants, and breastfeeding mothers should be educated on these adverse events before receiving codeine.

Original languageEnglish (US)
Pages (from-to)399-404
Number of pages6
JournalPediatric Drugs
Volume10
Issue number6
DOIs
StatePublished - 2008

Fingerprint

Codeine
Causality
Mothers
Depression
Breast Feeding
Drug-Related Side Effects and Adverse Reactions
Human Milk
Opioid Analgesics
Cytochrome P-450 CYP2D6
Cyanosis
Sleep Stages
Apnea
Bradycardia
Morphine
Databases
Physicians

Keywords

  • CNS disorders, drug induced
  • Codeine, adverse reactions
  • Infants

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Pharmacology (medical)

Cite this

Establishing causality of CNS depression in breastfed infants following maternal codeine use. / Madadi, Parvaz; Shirazi, Farshad; Walter, Frank G; Koren, Gideon.

In: Pediatric Drugs, Vol. 10, No. 6, 2008, p. 399-404.

Research output: Contribution to journalArticle

@article{0a50bba101884165899225e12980c67d,
title = "Establishing causality of CNS depression in breastfed infants following maternal codeine use",
abstract = "Background: We recently reported on a breastfed infant who succumbed to opioid toxicity following exposure to morphine, the active metabolite of codeine, which was prescribed to his mother who was a cytochrome P450 2D6 (CYP2D6) ultrarapid metabolizer. This report is believed to be the first case of neonatal fatality as a direct result of maternal drug excretion into breast milk and, therefore, it is critical to corroborate the causative relationship between maternal codeine use during breastfeeding and neonatal opioid toxicity with other existing evidence. Objective: To establish whether maternal use of codeine can be a cause of CNS depression in breastfed infants. Study design: A systematic review of the medical literature using several databases was conducted. The Naranjo Adverse Drug Reaction Probability Scale (NADRPS) was used to examine causality. Results: In addition to our case report, three abstracts and two full-length studies reported adverse drug reactions (ADRs) in infants exposed to codeine in breast milk. In total, 35 infants were identified. Specifically, ADRs were described as unexplained episodes of drowsiness, apnea, bradycardia, and cyanosis in suckling infants. Using the NADRPS, codeine was found to be a definite cause of CNS depression in breastfed infants. Conclusion: The use of codeine by breastfeeding mothers can cause adverse CNS events in breastfed infants. Physicians should recognize codeine use during breastfeeding as a cause of CNS depression in infants, and breastfeeding mothers should be educated on these adverse events before receiving codeine.",
keywords = "CNS disorders, drug induced, Codeine, adverse reactions, Infants",
author = "Parvaz Madadi and Farshad Shirazi and Walter, {Frank G} and Gideon Koren",
year = "2008",
doi = "10.2165/0148581-200810060-00007",
language = "English (US)",
volume = "10",
pages = "399--404",
journal = "Paediatric Drugs",
issn = "1174-5878",
publisher = "Adis International Ltd",
number = "6",

}

TY - JOUR

T1 - Establishing causality of CNS depression in breastfed infants following maternal codeine use

AU - Madadi, Parvaz

AU - Shirazi, Farshad

AU - Walter, Frank G

AU - Koren, Gideon

PY - 2008

Y1 - 2008

N2 - Background: We recently reported on a breastfed infant who succumbed to opioid toxicity following exposure to morphine, the active metabolite of codeine, which was prescribed to his mother who was a cytochrome P450 2D6 (CYP2D6) ultrarapid metabolizer. This report is believed to be the first case of neonatal fatality as a direct result of maternal drug excretion into breast milk and, therefore, it is critical to corroborate the causative relationship between maternal codeine use during breastfeeding and neonatal opioid toxicity with other existing evidence. Objective: To establish whether maternal use of codeine can be a cause of CNS depression in breastfed infants. Study design: A systematic review of the medical literature using several databases was conducted. The Naranjo Adverse Drug Reaction Probability Scale (NADRPS) was used to examine causality. Results: In addition to our case report, three abstracts and two full-length studies reported adverse drug reactions (ADRs) in infants exposed to codeine in breast milk. In total, 35 infants were identified. Specifically, ADRs were described as unexplained episodes of drowsiness, apnea, bradycardia, and cyanosis in suckling infants. Using the NADRPS, codeine was found to be a definite cause of CNS depression in breastfed infants. Conclusion: The use of codeine by breastfeeding mothers can cause adverse CNS events in breastfed infants. Physicians should recognize codeine use during breastfeeding as a cause of CNS depression in infants, and breastfeeding mothers should be educated on these adverse events before receiving codeine.

AB - Background: We recently reported on a breastfed infant who succumbed to opioid toxicity following exposure to morphine, the active metabolite of codeine, which was prescribed to his mother who was a cytochrome P450 2D6 (CYP2D6) ultrarapid metabolizer. This report is believed to be the first case of neonatal fatality as a direct result of maternal drug excretion into breast milk and, therefore, it is critical to corroborate the causative relationship between maternal codeine use during breastfeeding and neonatal opioid toxicity with other existing evidence. Objective: To establish whether maternal use of codeine can be a cause of CNS depression in breastfed infants. Study design: A systematic review of the medical literature using several databases was conducted. The Naranjo Adverse Drug Reaction Probability Scale (NADRPS) was used to examine causality. Results: In addition to our case report, three abstracts and two full-length studies reported adverse drug reactions (ADRs) in infants exposed to codeine in breast milk. In total, 35 infants were identified. Specifically, ADRs were described as unexplained episodes of drowsiness, apnea, bradycardia, and cyanosis in suckling infants. Using the NADRPS, codeine was found to be a definite cause of CNS depression in breastfed infants. Conclusion: The use of codeine by breastfeeding mothers can cause adverse CNS events in breastfed infants. Physicians should recognize codeine use during breastfeeding as a cause of CNS depression in infants, and breastfeeding mothers should be educated on these adverse events before receiving codeine.

KW - CNS disorders, drug induced

KW - Codeine, adverse reactions

KW - Infants

UR - http://www.scopus.com/inward/record.url?scp=55949130041&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=55949130041&partnerID=8YFLogxK

U2 - 10.2165/0148581-200810060-00007

DO - 10.2165/0148581-200810060-00007

M3 - Article

VL - 10

SP - 399

EP - 404

JO - Paediatric Drugs

JF - Paediatric Drugs

SN - 1174-5878

IS - 6

ER -